Josh Chandler | June 24, 2024

Can You Overdose on Trazodone?

Let’s jump right into the big question: Can you overdose on trazodone? Yes, but such overdoses are not particularly common. It is a serotonin antagonist and reuptake inhibitor, a class of drugs known as SARIs. While it is formulated to treat major depressive disorder, it also has many off-label uses and is often prescribed to treat fibromyalgia, anxiety disorders, insomnia, and diabetic nerve pain. It can also be prescribed to treat eating disorders and agitation associated with dementia.

People can abuse any drug. Sometimes, a drug like trazodone is abused, but sometimes accidental overdoses occur. Some overdoses occur because of drug mixing or mixing drug use with alcohol. At Muse Treatment, we treat all forms of substance abuse, including prescription drug addiction. If you have developed an addiction to this drug or any other substance, you can get help at our treatment center.

Muse Treatment offers a comprehensive lineup of addiction treatment programs that include clinically supervised detox, inpatient rehab, outpatient addiction treatment, and aftercare. Our treatment programs also include medication-assisted treatment and dual diagnosis. Our licensed and experienced clinicians offer mental health treatment as well. You can find empathetic care and a recovery-friendly environment at Muse Treatment. 

A drug overdose is a serious medical problem that could lead to death, especially if not treated with prompt medical attention. If you have concerns about a drug use problem or an addiction, you can call Muse Treatment for help. We feature individualized treatment programs and can meet you anywhere you are in the recovery process — at the start or embarking on long-term recovery. We’re also proud to offer helpful information on our website, including safety tips for anyone taking prescription medication

 

24/7 support availability,
start your recovery today!

 

What Is Trazodone?

Trazodone is a SARI that is commonly prescribed to treat depression and has various off-label uses, as mentioned. It works by increasing the amount of serotonin in the brain. This increase can lead to improved mood regulation — and relief from the symptoms of depression. This prescription medication is available in tablet, capsule, and liquid form. Common side effects include increased sleepiness, stuffy nose, weight loss, and blurred vision. Typically, this drug is not the first choice in the treatment of depression; it’s often prescribed after first-line antidepressants are not working effectively or are producing unwanted side effects. 

Can You Overdose on Trazodone?

So, can you overdose on trazodone? Yes, it is possible. An overdose indicates that a toxic amount of a substance has been consumed, and it’s important to know what can happen to your body when you overdose. These overdoses, however, are uncommon. Keep in mind, though, that overdose risks increase if trazodone is used with other drugs or alcohol. As a central nervous system depressant, the overdose risks are greatly heightened when the drug is used with other central nervous system depressants. If you suspect an overdose, it’s crucial to seek emergency medical attention. 

 

24/7 support availability,
start your recovery today!

 

Signs and Symptoms of a Trazodone Overdose

There are various signs and symptoms of an overdose, with trazodone overdose symptoms including:

  • Reduced blood pressure.
  • Shallow breathing.
  • Irregular heartbeat.
  • Decreased heart rate.
  • Severe drowsiness.
  • Dizziness.
  • Confusion.
  • Tremors.
  • Reduced coordination.
  • Seizures.
  • Nausea.
  • Vomiting.
  • Coma.

Don’t wait to call for emergency medical help if the person exhibits these signs and symptoms. In many cases, this type of overdose can be successfully treated if the individual receives medical help in time. Severe symptoms, however, can lead to death. 

Immediate Actions to Take During a Trazodone Overdose

As soon as a trazodone overdose — or any drug overdose — is suspected, it’s essential to call for emergency medical care. Timely care can mean the difference between life and death, as severe overdose symptoms can trigger cardiac events or other health complications that lead to death. Be prepared to tell emergency medical technicians about any drugs and doses consumed, assuming you know, as well as the patient’s name and age. 

is trazodone dangerous, signs you are overdosing on trazodone, symptoms of a trazodone overdose

Treatment for Trazodone Overdose

Treatment for trazodone overdose includes treating symptoms, as no drug reverses the effects of this medication. Clinicians will attempt to minimize overdose symptoms with medications and other therapeutic interventions that may be needed. Clinicians will individualize treatment and may need to employ a diverse range of treatment strategies, especially if the individual has known health conditions, or the overdose involves alcohol or other drugs. 

Potential Long-Term Effects of Trazodone Overdose

The long-term effects of a trazodone overdose are highly dependent on any damage that occurs to mental or physical health as a result of the overdose. Some patients may not suffer any long-term effects. On the other hand, some people may experience severe, even debilitating, long-term symptoms depending on the outcome of the overdose. In many cases involving this kind of overdose, patients who got timely medical treatment did make a full recovery. The key, again, is obtaining fast medical care. 

Preventing Trazodone Overdose

The best way to prevent trazodone overdose is only to take the medication as prescribed to you by your healthcare provider. Don’t take someone else’s medication or increase the dose of the drug without the direction of your doctor. Do not abuse this drug. Although trazodone is regarded as non-addictive, it can be abused for its sedation effects. Also, do not use this medication with other central nervous system depressants or any other substances that have not been approved by your doctor. A trazodone overdose can be serious, but you can take steps like these to prevent it. If you are misusing this medication, you can get help at Muse Treatment. 

 

trazodone overdose, am i overdosing on trazodone, trazodone addiction, trazodone addiction treatment

Trazodone Overdose vs. Overdose on Other Antidepressants

People can overdose on trazodone as well as other antidepressants when misusing them. However, the effects depend on the specific medication in question. Suffice it to say that any overdose can be dangerous as it indicates a toxic amount of a substance in the body. Symptoms can trigger various health emergencies — and an individual’s current health state or conditions can play into the overdose outcome, too. The amount of the drug that’s consumed also impacts the overdose and whether or not other substances, such as alcohol, were involved. 

Our Approach to Medication Management and Overdose Prevention

Muse Treatment takes a multi-type approach to substance abuse treatment. Our clinicians also empower clients to properly manage their medication consumption so that they can reduce the risk of overdose. When substance abuse is present, the overdose risk cannot be eliminated and may be increased if other substances like alcohol are also abused. 

If you are concerned about your medication management or suspect you may have a drug use disorder, you should call Muse Treatment. Our skilled clinicians can assess your condition and recommend a personalized treatment plan. Substance use disorders are treatable, but treatment is typically essential if the individual is to achieve lasting recovery. Many substances of abuse are associated with high relapse rates. At Muse Treatment, our treatment programs have a strong core in relapse prevention planning. We help clients develop the strategies they need to maintain their recovery progress. 

Call Muse Treatment today at 800-426-1818 to get your enrollment process started. We accept many health insurance plans. Our insurance specialists can help you maximize your benefits. When you contact us, we can discuss our treatment programs in greater detail as well as the specific types of therapy we offer. Don’t put off treatment if you are involved in alcohol or drug abuse. Treatment will help you safeguard your health and future. If you have questions about trazodone overdose or how to get help, contact us online today.

 

 

Drug Addiction,Drug Detox,Overdose,Recovery,
Josh Chandler
Josh Chandler
After growing up in Chicago and North Carolina, Josh chose to get help with substance use disorder and mental health in California because of the state's reputation for top-tier treatment. There, he found the treatment he needed to achieve more than five years of recovery. He's been in the drug and alcohol addiction rehab industry for four years and now serves as the Director of Admissions for Resurgence Behavioral Health. Josh remains passionate about the field because he understands that one phone call can alter the course of a person's life.


Research | Editorial
Call Now, We Can Help
Call Now Button (800) 426-1818